Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2001, 7:56 PM EDT for Lee County, Moore County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 2001, 7:56 PM EDT (23:56 UTC)
- Expired
- Jun 22, 2001, 8:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Lee County, NC, Moore County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:25 PM EDT | Thunderstorm Wind 50 E | Robbins, NC | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
822 WUUS52 KRAH 230000 SVRRAH NCC105-125-230030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 756 PM EDT FRI JUN 22 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN NORTH CAROLINA MOORE COUNTY IN NORTH CAROLINA * UNTIL 830 PM EDT * AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO WESTERN MOORE COUNTY. ANOTHER SEVERE STORM WAS LOCATED OVER MOORE COUNTY 10 MILES WEST OF SANFORD. THESE STORMS WERE MOVING EAST AT 20 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:22 PM EDT, 6 hours 34 minutes earlier.
Area forecast discussion, Jun 22, 1:22 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 122 PM EDT FRI JUN 22 2001 ...WATCH UNTIL 7 PM LST WESTERN HALF... MODELS HAVE INITIALIZED THE CURRENT SITUATION POORLY... HOWEVER ALL POINT TO ACTIVITY ALONG THE FOOTHILLS THIS EVENING AND A FINGER OF INSTABILITY/MOISTURE CONVERGENCE THAT EXTENDS FROM NEAR BOONE TO AROUND LUMBERTON. THIS IS PUZZLING HOWEVER A CHECK OF THE WATER VAPOR IMAGERY LENDS A CLUE. IF YOU LOOK AT CLOUDS ALONG THE MOUNTAINS AND CLOUDS IN NORTH GEORGIA YOU CAN SEE THEM TURN ANTICYCLONICALLY OVER NORTH CAROLINA. THE VORTEX OVER NORTH CENTRAL NC IS AIDING CLOUDS AROUND ROXBORO THAT SHOULD MOVE INTO VIRGINIA. THE VORTEX IS MARKED BY STRONG SUBSIDENCE ON THE IMAGERY. THE AREA OF SUBSIDENCE IS NOT GETTING SMALLER BUT BEING OBSCURED BY THE HIGH CLOUDINESS FROM THE NORTH GEORGIA CLOUDS. AS THE DRY AIR MOVES TO THE NORTH AND VIRGINIA WE GET THE INCREASE IN MOISTURE CONVERGENCE FROM BOONE TO LUMBERTON AREA. THUS LOOKS LIKE THIS EVENING CONVECTION SHOULD BE IN THE SANDHILLS TO COASTAL PLAIN SOMEWHAT BUT MAINLY THE WESTERN PIEDMONT AND FOOTHILLS. TONIGHT LOOKS AS IF THE CONVECTION WILL MAKE THE WESTERN ZONES AND WILL ONCE AGAIN MOVE FOR LIKELY POPS THEN THE FOCUS SHIFTS WITH THE SURFACE FRONT TO THE EAST ON SATURDAY. BY SATURDAY NIGHT AND SUNDAY THE AIR ABOVE 700 MB IS DRY AND DRYING. MODELS ALL SEEM TO INDICATE THAT A CLOSED MID TO UPPER LEVEL LOW WILL PULL LOW LEVEL MOISTURE AROUND IT BACK ACROSS CENTRAL NORTH CAROLINA. THE AIR WILL BE SINKING DURING THIS TIME PERIOD AND MUCH MORE STABLE. A VORTEX CAN BE SEEN IN THE WATER VAPOR IMAGERY OVER MEMPHIS AT THIS TIME. THIS FEATURE HAS A LONG CYCLONIC SHEAR AXIS EXTENDING ALONG THE GULF COAST. THIS FEATURE WILL NOT BE THE ONE THAT CAUSES COULD BE IN NORTH GEORGIA ON SUNDAY HELPING TO WRAP CLOUDS BACK INTO THE AREA... IT WILL TRACK NORTH OF THE PROJECTED POSITION. THUS SOMETHING WOULD HAVE TO DEVELOP ALONG THE SHEAR AXIS AND MOVE NORTHEAST TO NORTH GEORGIA BY SUNDAY. THUS WILL GO WITH SLIGHT CHANCE OF SHOWERS ON SATURDAY NIGHT THROUGH SUNDAY AND CLOUDY CONDITIONS. EXTENDED...THERE IS A LACK OF UPPER LEVEL SUPPORT FOR THUNDERSTORMS THROUGH THE EXTENDED PERIOD AS LONG WAVE RIDGE BUILDS OVER EASTERN TWO THIRDS OF U.S. AND THE WESTERN ATLANTIC. MID-LEVEL CUT OFF LOW COULD HELP TO DESTABILIZE UPPER LEVELS...BUT DEVELOPMENT AND MOVEMENT OF THIS FEATURE REMAIN UNCERTAIN(WITH MEDIUM RANGE MODELS DIFFERING IN THEIR SOLUTIONS). IN THE LOW LEVELS (SFC-850MB) WESTERN ATLANTIC RIDGE BUILDS WESTWARD INTO NORTH CAROLINA...HELPING TO MAINTAIN A WARM AND MOIST SOUTHERLY FLOW. THIS SHOULD BE ENOUGH~ TO PRODUCE A FEW SHOWERS EACH AFTERNOON. IMPOSSIBLE TO FAVOR ONE DAY OVER ANOTHER...SO A CHANCE WILL BE INCLUDED EACH DAY. .RAH...SEVERE THUNDERSTORM WATCH UNTIL 7 PM LST WESTERN HALF OF FORECAST AREA. CLINE
In the hours before
Local storm report, Jun 22, 4:30 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
430 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM COKESBURY NC .75 INCH HAIL
06/22/01 HARNETT
BLLocal storm report, Jun 22, 4:34 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
434 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM RAVEN ROCK NC .75 INCH HAIL
06/22/01 HARNETT REPORTED BY SKYWARN
WEATHER SPOTTER
ME/KKLocal storm report, Jun 22, 4:56 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
456 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM MAMERS NC 1.00 INCH HAIL
06/22/01 HARNETT DIME TO QUARTER SIZE HAIL
REPOTED BY LAW ENFORCEMENT
AR/KKLocal storm report, Jun 22, 7:10 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
710 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM LAURINBURG NC .75 INCH HAIL
06/22/01 SCOTLAND REPORTED BY MEDIC
0645 PM LAURINBURG NC WIND DAMAGE
06/22/01 SCOTLAND MEDIC REPORTED
TREES...POWERLINES...AND
TELEPHONE POLLS DOWN
MJB/JWCLocal storm report, Jun 22, 7:17 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
717 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM FAYETTEVILLE NC WIND DAMAGE
06/22/01 CUMBERLAND SKYWARN SPOTTER REPORTED
TREE BRANCHES DOWN AND
ROOFING BLOWN ONTO BONANZA
DRIVE
MJB/JWCLocal storm report, Jun 22, 7:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH, NC
752 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM LAURINBURG NC .75 INCH HAIL
06/22/01 SCOTLAND REPORTED BY MEDIC
0645 PM LAURINBURG NC WIND DAMAGE
06/22/01 SCOTLAND MEDIC REPORTED
TREES...POWERLINES...AND
TELEPHONE POLLS DOWN
...CORRECTED FOR TIME OF FIRST REPORT...
MJB/JWCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Wake | 34 min |
| Jun 22, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 30 min |
| Jun 22, 7:09 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 51 min |
| Jun 22, 7:11 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 34 min |
| Jun 22, 7:46 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.